Texas, 2019Damaging Winds in Texas, July 3, 2019
July 3, 2019 · NWS LUB · 4 events in 2 counties and zones
A weak short wave aloft moving overhead created pulse type convection on the afternoon of the third. Several of these thunderstorms developed severe wind gusts across the western South Plains.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak short wave aloft moving overhead created pulse type convection on the afternoon of the third. Several of these thunderstorms developed severe wind gusts across the western South Plains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 3, 12:55 PM CST, 4 hours 30 minutes earlier.
Area forecast discussion, Jul 3, 12:55 PM CST, 4 hours 30 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
155 PM CDT Wed Jul 3 2019
.DISCUSSION...
Weak impulse continuing slowly east through the area with enough
moisture and low level convergence to generate at least low chance
of thunder through the evening. Shear and instability relatively
weak, but a few briefly strong pulse storms are likely with strong
surface heating.
Upper heights still expected to spring back about 40-50 meters
higher at the 500 millibar level by late Thursday as anticyclonic
curvature spreads back overhead. Moisture slightly depleted most
areas but appears will remain just adequate for low thunder
chances again late Thursday starting western South Plains perhaps
spreading slightly east or southeast towards central South Plains
but unclear if activity will make it that far before dissipating.
Additional height building Friday will push the ridge close to 594
decameters which more or less will hold Saturday. Just enough
moisture still in our far western areas for slight thunder
chances. Solutions in fair agreement showing a wave ejecting
through the Rockies late Sunday and early Monday perhaps brushing
western areas and lowering heights slightly before additional
ridge building around Tuesday. Latest ECMWF and GFS in fair
agreement showing this as a persistent ridge now at least through
next Wednesday while the Canadian is still holding on to the old
idea of west coast ridging. Solutions still have some coming
together in the long term. We will side towards drier than most
guidance and warm early to middle of next week. RMcQueen
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&
05/99
Hazardous weather outlook, Jul 3, 12:39 PM CST, 4 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
139 PM CDT Wed Jul 3 2019
TXZ021>044-040645-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
139 PM CDT Wed Jul 3 2019
This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.
.DAY ONE...This Afternoon and Tonight
A few strong thunderstorms are possible late this afternoon and
tonight mainly across the southern Texas Panhandle and South
Plains. Wind gusts near 50 mph will be the primary threat.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
A threat of a few pulse severe storms will exist each day. Wind
gusts and low-end severe hail will be the primary threat.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will be unlikely.
Thunderstorm Wind, Cochran
- When
- July 3, 5:25 PM CST
- Where
- Cochran County, 1 mi ENE of Morton
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.725, -102.754
A Texas Tech University West Texas mesonet site near Morton measured a wind gust to 62 mph.
Thunderstorm Wind, Cochran
- When
- July 3, 6:40 PM CST to 6:45 PM CST
- Where
- Cochran County, 14.58 mi S of Whiteface
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.389, -102.610
A Texas Tech University West Texas mesonet site near Sundown measured a wind gust to 59 mph.
Thunderstorm Wind, Yoakum
- When
- July 3, 7:10 PM CST
- Where
- Yoakum County, 7 mi WNW of Denver City
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.009, -102.962
A Texas Tech University West Texas mesonet site near Denver City measured a wind gust to 59 mph.
Thunderstorm Wind, Yoakum
- When
- July 3, 7:25 PM CST
- Where
- Yoakum County, 3 mi N of Plains
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.223, -102.830
A Texas Tech University West Texas mesonet site near Plains measured a wind gust to 70 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Illinois, July 3, 20191 death · 1 event
- Tornadoes and Flooding in South Dakota, July 3 to 4, 2019$83,000 · EF0 · 21 events
- Flash Flood in South Dakota, July 3, 2019$200,000 · 1 event
- Lightning Strike in South Carolina, July 3, 2019$150,000 · 1 event
- Damaging Winds in Kentucky, July 3, 2019$80,000 · 53 kt wind · 5 events
- Flash Flooding and Flooding in Iowa, July 3 to 4, 2019$31,000 · 58 kt wind · 15 events
- Flash Flooding and Damaging Winds in Indiana, July 3, 2019$37,000 · 52 kt wind · 4 events
- Flash Flooding and Damaging Wind in Wisconsin, July 3, 2019$34,000 · 50 kt wind · 4 events
- Flash Flooding and Hail in North Carolina, July 3, 2019$26,000 · 1 in hail · 6 events
- Flood and Damaging Wind in Indiana, July 3, 2019$30,000 · 65 kt wind · 2 events
- Flash Flood and Flooding in Ohio, July 3, 2019$1,000 · 19 events
- Flash Flooding and Hail in Oklahoma, July 3, 2019$10,000 · 1.5 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 834533, 834541, 834542, 834543.